MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-550
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 01/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right unicompartmental knee arthroplasty combined with an acl reconstruction had been performed on (b)(6) 2020, the patient experienced the rupture of the acl graft.To treat this adverse event, an additional surgery and conversion to a tka was performed on (b)(6) 2022 due to global knee instability.During this procedure, all the uka devices from the construct were explanted and reported to be well-fixed.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, we are unable to rule out a procedural variance as a contributing factor of the unicompartmental knee arthroplasty (uka) components to the failure of the anterior cruciate ligament (acl) graft which does not represent a device malfunction.Based on the engage instructions for use (ifu), this could be considered off label use.Engage ifu warns; ¿surgeon should implant this system in a patient with sufficient intact soft tissues and intact collateral and cruciate ligaments.¿ it cannot be concluded this was a failure of the uka components or a need to revise due to failure of the acl graft.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.Should any additional relevant supporting clinical documentation be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified and determined that the primary root cause is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: h7, h10.H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The photographs were reviewed, did not reveal any defects.The clinical/medical investigation concluded that, based on the information provided, we are unable to rule out a procedural variance as a contributing factor of the unicompartmental knee arthroplasty (uka) components to the failure of the anterior cruciate ligament (acl) graft which does not represent a device malfunction.Based on the engage instructions for use (ifu), this could be considered off label use.Engage ifu warns; ¿surgeon should implant this system in a patient with sufficient intact soft tissues and intact collateral and cruciate ligaments.¿ it cannot be concluded this was a failure of the uka components or a need to revise due to failure of the acl graft.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data of the device did not reveal similar events for the listed device.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 5-RIGHT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14342009
Report Number1020279-2022-02262
Device Sequence Number12009537
Product Code NJD
UDI-Device Identifier00885556873205
UDI-Public885556873205
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other,Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Catalogue Number1-10012-550
Device Lot Number100051
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/10/2022
06/30/2023
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date06/13/2022
07/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TIBIAL ANCHOR STEM SIZE 5-6-100071.
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexMale